June 8, 2009
Chemotherapy drug can cause fatal reaction
Cremophor-containing paclitaxel, a drug used in treating cancer, has been associated with allergic reactions, some fatal, U.S. researchers said.
Researchers at Northwestern University Feinberg School of Medicine identified 287 unique cases of hypersensitivity reactions submitted to the FDA's Adverse Event Report System from 1997-2007, with 109 deaths in patients who received Cremophor-based paclitaxel, a solvent-administered taxane chemotherapy.Adverse event reports generally only represent from 1 percent to 10 percent of actual incidence, so the number of hypersensitivity reactions and deaths is likely significantly higher, the researchers said.
Study leader Dr. Charles Bennett of Northwestern's Feinberg School and Dennis Raisch of the University of New Mexico said the severe allergic reactions are believed to be caused by Cremophor, the chemical solvent -- a derivative of castor oil -- that is used to dissolve some insoluble drugs before they can be injected into the blood stream.
Two patients who died from an allergic reaction had early-stage breast cancer, which had been surgically removed, and were being treated with Cremophor-containing paclitaxel to prevent the cancer from coming back. Both of those patients had received medications before the chemotherapy to reduce the risk of hypersensitivity reactions.
The report was presented at the 45th annual meeting of the American Society of Clinical Oncology held in Orlando, Fla.